alexa Low-Dose Aspirin-Induced Upper Gastrointestinal Injury-Epidemiology, Management and Prevention | Open Access Journals
ISSN: 2155-9864
Journal of Blood Disorders & Transfusion
Like us on:
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on
Medical, Pharma, Engineering, Science, Technology and Business

Low-Dose Aspirin-Induced Upper Gastrointestinal Injury-Epidemiology, Management and Prevention

Tzung-Jiun Tsai1,2 and Ping-I Hsu1,2*
1Department of Internal Medicine, Division of Gastroenterology, Kaohsiung Veterans General Hospital, Kaohsiung, Taiwan
2National Yang-Ming University, Taipei, Taiwan
Corresponding Author : Ping-I Hsu
Division of Gastroenterology
Department of Internal Medicine
Kaohsiung Veterans General Hospital
386 Ta Chung 1st Road, Kaohsiung 813
Taiwan
Tel: +886-7-3468233
Fax: +886-7-3468237
E-mail: [email protected]
Received: November 17, 2015 Accepted: December 21, 2015 Published: December 26, 2015
Citation:Tsai TJ, Hsu PI (2015) Low-Dose Aspirin-Induced Upper Gastrointestinal Injury-Epidemiology, Management and Prevention . J Blood Disord Transfus 6:327. doi:10.4172/2155-9864.1000327
Copyright: © 2015 Tsai TJ, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Related article at Pubmed, Scholar Google

Visit for more related articles at Journal of Blood Disorders & Transfusion

Low-dose aspirin, defined as 75-325 mg daily, is widely used for the primary and secondary prevention of cardiovascular (CV) events. Currently, approximately 36% of the adult US population more than 50 million people are estimated to take aspirin regularly for CV protection [1]. The low-dose aspirin use may induce a wide range of adverse side effects in the upper gastrointestinal (GI) tract, which range from troublesome symptoms to life-threatening peptic ulcer bleeding, perforation [2] and even death [3].

Both upper GI symptoms and gastroduodenal erosions are very common in low-dose aspirin users. The point prevalence rates of upper GI symptoms and gastroduodenal erosions in low-dose aspirin users are approximately 31% and 60%, respectively [4,5]. Most of low-dose aspirin-related peptic ulcers are asymptomatic. A multi-nation trial revealed that only 20% of low-dose aspirin related peptic ulcers were associated with dyspeptic symptoms [4]. A prospective study demonstrated that the 12-week cumulative incidence of endoscopic ulcers in low-dose aspirin users was 7% [6]. The annual incidence of major GI bleeding in patients receiving low-dose aspirin therapy ranges from 0.07% to 1.57% [7-10].

Low-dose aspirin users who develop an acute peptic ulcer bleeding event represent a serious challenge for physicians. Withdrawal of low-dose aspirin in the subjects taking low-dose aspirin for CV protection is associated with a threefold increase in the CV event risk [11]. A randomized, placebo-controlled trial [12] also disclosed that bleeding ulcer patients who stopped taking aspirin treatment after endoscopic hemostasis therapy had a higher 56-day all-cause mortality rate than those who kept taking aspirin (12.9 vs 1.3%). However, the former had an insignificantly lower rebleeding rate than the latter (5.4% vs 10.3%). The physicians therefore should balance the risks of CV events and rebleeding in the management of low-dose aspirin-related peptic ulcer bleeding. In general, stopping antiplatelet therapy during acute ulcer bleeding in patients taking low-dose aspirin for primary prevention of CV events is reasonable. In contrast, early resumption of antiplatelet agent with a proton pump inhibitor (PPI) in bleeding ulcer patients who take aspirin for secondary CV protection is strongly recommended [12].

It is still unclear when is the best timing for re-starting low-dose aspirin therapy in low-dose aspirin users with acute ulcer bleeding. Several prospective studies showed that most of the rebleeding events in patients with peptic ulcer bleeding occurred in the first 3 days of admission [13]. Theoretically, aspirin can permanently inactivate the COX activity of platelets, and the antiplatelet effects of aspirin may last for a few days after cessation of aspirin. A prospective study by
Komatsu et al. documented that the bleeding time returned to normal values at 3 days following discontinuation of aspirin in healthy subjects [14]. A cohort study [15] showed that most events of strokes related to discontinuation of antiplatelet agents occurred between 6 and 10 days following cessation of antiplatelet agents. Therefore, resuming antiplatelet agents at 3-5 days after the last dosing of aspirin is a reasonable strategy in the treatment of bleeding ulcer patients who take aspirin for secondary prevention of CV diseases and have high-risk bleeding stigmata at initial endoscopy [16]. Nonetheless, bleeding ulcer patients with clean-base ulcers at initial endoscopy can continue antiplatelet therapy immediately following endoscopic assessment.

In the management of uncomplicated peptic ulcers for low-dose aspirin users, the physicians should also balance the risks of GI injury and benefits of CV protection of antiplatelet therapy. Early resuming antiplatelet agents is indicated for patients with previous CV events. Besides those taking aspirin for secondary CV protection, the American Heart Association also recommends prophylactic aspirin to the subjects with a 10-year CV risk 10% [17]. The 10-year CV risk of an individual subject can be assessed by the Framingham calculator (website: http://hin.nhlbi.nih.gov/atpii/calcualtor.asp?usertype=prof). A recent study by Liu et al. demonstrated that there were no differences in the ulcer healing rates between ulcer patients receiving PPI-plus-aspirin and PPI alone therapies [18]. Therefore, prescribing a powerful PPI with continuation of aspirin is recommended in the treatment of uncomplicated peptic ulcer for patients who require low-dose aspirin therapy.

For the long-term prevention of recurrent ulcers, patients with a history of complicated or non-complicated peptic ulcer history who require low-dose aspirin therapy for CV protection should be tested for the presence of H pylori infection [19]. Eradication therapy is indicated for those with H pylori infection. Additionally, patients should also be assessed for other risk factors for peptic ulcers and GI bleeding such as concomitant use of NSAID or anticoagulant. Co-therapy with an antisecretory agent, preferably a PPI, is recommended for those with a high risk for ulcer complications [20]. Several randomized, control trials [20] demonstrated that co-therapy with PPI significantly reduced the rate of recurrent bleeding in low-dose aspirin users with prior histories of bleeding ulcers. Though H2 receptor antagonist can reduce the risk of upper GI bleeding in low-dose aspirin users, it is inferior to PPI in preventing recurrence of aspirin-related peptic ulcers or erosions [21].

.In conclusion, low-dose aspirin therapy is associated with upper GI side effects ranging from dyspepsia, gastroduodenal erosions, and asymptomatic endoscopic ulcers to complicated peptic ulcers. Early resumption of antiplatelet agent with co-therapy of a PPI is strongly recommended in the management of bleeding ulcer patients who take aspirin for secondary CV protection and have high-risk bleeding stigmata at initial endoscopy. The optimal timing to restart antiplatelet agents in bleeding ulcer patients who undergo antiplatelet therapy remains unclear but resuming low-dose aspirin at 3-5 days after the last dosing is a reasonable strategy. In the treatment of low-dose aspirin-related uncomplicated of peptic ulcers, continuing aspirin plus a powerful PPI is recommended for those requiring antiplatelet therapy. For the prevention of recurrent peptic ulcers and ulcer complications, eradication therapy is indicated for H pylori infected aspirin users who have an ulcer history. Additionally, co-therapy with a PPI is recommended for those with a high risk of ulcer complications.
 

References






















 

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Recommended Conferences

Article Usage

  • Total views: 7806
  • [From(publication date):
    December-2015 - Jun 23, 2017]
  • Breakdown by view type
  • HTML page views : 7752
  • PDF downloads :54
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords